Alabama, 2006

Hail in Alabama, April 18, 2006

April 18, 2006 · NWS HUN · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 18, 2:30 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 18, 2:30 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT TUE APR 18 2006

.DISCUSSION...
ANOTHER RECORD BREAKING WARM DAY THUS FAR ACROSS THE TENNESSEE
VALLEY. HIGH TEMPS THUS FAR HAVE EXCEEDED THE OLD RECORD AT MUSCLE
SHOALS...AND HAVE PROBABLY TIED IT LOCALLY. OTHER ITEMS ON THE AGENDA
INCLUDE THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS. SURFACE
DEWPOINTS HAVE TRIMMED BACK FROM READINGS NEAR 70 OVER NW ALABAMA TO
THE MID 60S. THIS HAS SURFACE BASED CAPES IN THE 2500-3000 KJ
RANGE...AND LIFTED INDEXES  -5C. VERTICAL WIND SHEAR IS ON THE
LOWER RANGE WITH 0-3KM HELICITIES STILL A RESPECTABLE 150-200 M/S.
THE CLOSE IN VISIBLE AND SHORT WAVE INFRARED CHANNEL INDICATED SOME
HIGH CU/ACCAS MOVING OVER THE REGION. ON A BIGGER PICTURE...DRY AIR
NOTED VIA WATER VAPOR SATELLITE WAS SLIDING EAST...AS TROUGHING OUT
WEST SLOWLY NEARS THE REGION.

FOR THE SHORTER TERM...A NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH
THURSDAY. PER THE CONVECTION THREATS...SHOWERS AND A FEW T-STORMS ARE
POSSIBLE THIS EVENING MAINLY DIURNALLY DRIVEN. AN AREA OF STRONG TO
SEVERE CONVECTION IS FORECAST TO DEVELOP OVER THE MISSOURI REGION
LATE THIS AFTERNOON AND EVENING...AND MOVE TOWARD THE VALLEY DURING
THE OVERNIGHT. THIS WILL PRESENT ANOTHER RISK OF STRONG TO SEVERE
STORMS LOCALLY. MODEL TIMING ON WHEN...AND IF THESE STORMS WILL
AFFECT THE AREA WAS ACROSS THE BOARD. DURATION RANGED FROM ALL NIGHT
FROM THE NGM...THE GFS STARTING PRECIP OVERNIGHT...AND THE ETA
DELAYING RAINS UNTIL DAYBREAK WED. THE WRF LOOKED LIKE A GOOD
COMPROMISE...BRINGING THE RAINS HERE AFTER MIDNIGHT. THIS LOOKS
REASONABLE CONSIDERING THE STORMS OUT WEST WILL LIKELY HOLD TOGETHER
AND DO MOVE FASTER THAN MODEL OUTPUT SOMETIMES SHOWS.

WEDNESDAY...THE FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY. WITH
MORE MOISTURE AND CLOUDS...TEMPS ON WEDNESDAY AND BEYOND SHOULD GO ON
A COOLING TREND TO NEAR NORMAL LEVELS. WILL KEEP A CHANCE OF SHOWERS
AND T-STORMS... SOME SEVERE IN THE FORECAST ON WEDNESDAY.
INSTABILITIES AND SHEAR SUGGESTS ISOLATED TORNADOES ARE POSSIBLE...IN
ADDITION TO T-STORM WINDS AND SEVERE HAIL.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS THE TENNESSEE
VALLEY INTO THE UPCOMING WEEKEND AND NEXT WEEK. THUS A CHANCE OF
SHOWERS AND STORMS WILL CONTINUE IN THE FORECAST. INTER-MODEL
COMPARISONS AND CONTINUITY ARE NOT TOO GOOD IN THE EXTENDED...WITH
UPPER LEVEL BLOCKING IN PLACE. THE BLOCKING SHOULD RELAX INTO NEXT
WEEK WITH A MORE PROGRESSIVE PATTERN BECOMING ESTABLISHED. A COLD
FRONT PASSING ACROSS THE REGION ON SATURDAY WILL BRING A GOOD CHANCE
OF RAINS. COLD AIR ADVECTION SHOULD NOT BE AS STRONG AS THE GFS
SHOWS...THUS HIGH TEMPS ONLY TO THE MID 70S FOR EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  84  64  81 /  40  30  30  20
SHOALS        65  85  62  81 /  40  30  20  20
CULLMAN       65  85  64  82 /  40  30  20  20
FAYETTEVILLE  64  82  61  80 /  40  40  30  20
FORT PAYNE    61  81  60  81 /  40  40  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

RSB
Hazardous weather outlook, Apr 18, 12:03 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CDT TUE APR 18 2006

ALZ001>010-016-TNZ076-096-097-190315-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
103 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON AND INTO THE EVENING HOURS AS A FRONTAL
BOUNDARY...DRAPED ACROSS THE AREA...INTERACTS WITH VERY WARM AND
MOIST AIR. CONDITIONS ARE FAVORABLE FOR SOME OF THESE THUNDERSTORMS
TO BECOME STRONG TO SEVERE WITH THE MAIN THREATS BEING SMALL
HAIL...GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY BRIEF HEAVY DOWNPOURS.

A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
MIDDLE MISSISSIPPI VALLEY BY TONIGHT AND IS EXPECTED TO TREK
SOUTHEAST TOWARD THE TENNESSEE VALLEY OVERNIGHT. THE SOUTHERN
PORTION OF THIS THUNDERSTORM ACTIVITY MAY AFFECT THE TENNESSEE
VALLEY AROUND DAYBREAK...PRIMARILY IMPACTING LOCATIONS NORTH OF
THE TENNESSEE RIVER AND EAST OF I-65. A FEW STRONGER STORMS
CONTAINING GUSTY WINDS...SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A LOW PRESSURE SYSTEM IS EXPECTED TO BRING MORE SHOWERS AND
THUNDERSTORMS TO THE TENNESSEE VALLEY TOMORROW AFTERNOON AND
EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE.
LARGE HAIL AND DAMAGING WIND WILL BE THE MOST PROBABLE THREATS
WITH THE STRONGEST THUNDERSTORMS...BUT THERE IS ALSO AN OUTSIDE
CHANCE FOR AN ISOLATED TORNADO OR TWO.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL ACCOMPANY ANOTHER COLD
FRONT ON FRIDAY AND SATURDAY. UNSETTLED WEATHER IS EXPECTED INTO
EARLY NEXT WEEK AS A FRONTAL BOUNDARY REMAINS NEAR THE TENNESSEE
VALLEY. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, Apr 18, 2:53 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
353 PM CDT TUE APR 18 2006

ALZ008-182145-
MARSHALL-
353 PM CDT TUE APR 18 2006

...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 445 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES WEST OF
GRANT...OR 10 MILES NORTH OF GUNTERSVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.  LOCALIZED FREQUENT LIGHTNING IS ALSO EXPECTED.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HEBRON.
  GRANT.
  COLUMBUS CITY.

IF ON OR NEAR LAKE GUNTERSVILLE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Apr 18, 3:01 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
401 PM CDT TUE APR 18 2006

ALZ007-016-182145-
CULLMAN-MORGAN-
401 PM CDT TUE APR 18 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND MORGAN COUNTIES UNTIL
445 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FALKVILLE...OR 10 MILES
NORTH OF CULLMAN...MOVING EAST AT 20 MPH.

DIME SIZE HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLE SPRINGS.
  EVA.
  FAIRVIEW.
  BAILEYTON.
  HULACO.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

KULA
Local storm report, Apr 18, 3:23 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             GRANT                   34.52N 86.25W
04/18/2006  M0.75 INCH       MARSHALL           AL   TRAINED SPOTTER

&&

24

The radar

The Northeast Alabama radar (KHTX), 73 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marshall

When
April 18, 4:15 PM CST
Where
Marshall County, 2 mi ENE of Albertville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.283, -86.183

Quarter size hail was reported.

Hail, Marshall

When
April 18, 4:50 PM CST
Where
Marshall County, Boaz
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -86.167

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503225, 5499484.